The distribution of cross sectional momentum returns
Oh Kang Kwon and
Stephen Satchell
Journal of Economic Dynamics and Control, 2018, vol. 94, issue C, 225-241
Abstract:
Although there is a vast empirical literature on cross sectional momentum (CSM) returns, there are no known analytical results on their distributional properties due, in part, to the mathematical complexity associated with their determination. In this paper, we derive the density of CSM returns in analytic form, along with moments of all orders, under the assumption that underlying asset returns are multivariate normal. The resulting expressions are highly non-trivial in general and involve truncated normal distributions. The distribution of CSM returns can be formally described as a mixture of the unified skew-normal family of distributions. However, if the asset returns are independent, then the density of the CSM returns is shown to be a mixture of univariate normals. In order to shed light on the general case, we present a detailed analysis of the case of two underlying assets, which is shown to explain many of the key features of CSM returns reported in the empirical literature.
Keywords: Cross sectional momentum; Return distribution; Moments (search for similar items in EconPapers)
JEL-codes: C40 G11 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188918301647
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:94:y:2018:i:c:p:225-241
DOI: 10.1016/j.jedc.2018.06.002
Access Statistics for this article
Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok
More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Catherine Liu ().